You’ve probably heard news reports about lung problems related to THC and vaping. As of mid-November 2019, over 2,100 people had received treatment for lung injuries from vaping. The illness even has an official name: EVALI. EVALI stands for “e-cigarette, or vaping, product use associated lung injury.” The Centers for Disease Control and Prevention report that some patients they tested had Vitamin E acetate in their lungs. They recommend that people shouldn’t use “informal” vapes they get from friends. The CDC is also asking vape makers to stop adding Vitamin E acetate to their products. If you’re using THC vapes or other forms of THC and want to stop, Bayview Recovery is a hallucinogen addiction rehab center that can help.
What Areas Have Been the Hardest Hit by THC and Vaping Lung Injuries?
According to the CDC, Washington has had between 10 and 49 cases of EVALI since the injuries started in March 2019. California, Texas, and Illinois each have over 150 cases. Alaska is the only state reporting no EVALI incidents. People in Puerto Rico, the U.S. Virgin Islands, and the District of Columbia have come down with THC vape oil-related lung injuries.
Has Anyone Died of THC and Vaping Lung Injuries?
As of November 2019, 42 people have died of lung injuries from vaping according to the CDC. The youngest person who died was 17, and the oldest, 75 years old. Of all those who died, the median age was 52.
What Symptoms Do People With EVALI Have?
According to the CDC, 95% of patients who were diagnosed with EVALI had cough, chest pain, and shortness of breath. 77% of people with EVALI also had gastrointestinal (GI) symptoms.
These symptoms included:
- Stomach pain
Some patients had gastrointestinal symptoms first, then breathing problems. 85% of EVALI patients also had fever, chills, and weight loss. Older people and people with a history of lung disease are more at risk of serious complications and death. Doctors in Michigan who treated a 17-year-old EVALI patient said they had “never seen such scarring on someone’s lungs from vaping.”
What Kind of THC and Vaping Products are Riskiest?
The CDC has been questioning patients and analyzing evidence since the outbreak began in March 2019. After testing lung fluid from 29 patients in November 2019, the CDC found high amounts of Vitamin E acetate in the injured parts of their lungs. As a result, the CDC says that Vitamin E acetate is contributing to EVALI symptoms and lung injury.
Many vape products have no ingredient lists. Any vape product that contains Vitamin E acetate has a high level of risk. The CDC also tested plant oils, MCT oil, mineral oil, and terpenes. There’s no evidence that these additives are directly causing EVALI.
People with EVALI have used both THC and nicotine vapes. 86% of people with EVALI used THC vapes, and 64% used nicotine vapes. There’s some overlap between the groups, and out of the total, 34% only used THC vape oil products and never used nicotine vapes. The CDC warns that any vape product could be dangerous and advises that people should stop using THC or nicotine vapes. Most EVALI patients reported they bought their vapes on the street or from friends.
How bad can EVALI from THC and vaping get?
A 17-year-old patient in Michigan needed a double lung transplant to survive after getting EVALI from vaping. Doctors at Henry Ford Medical Center in Michigan wouldn’t identify whether the boy used THC, nicotine, or both types of vape. Both nicotine and THC vapes might cause EVALI. Although marijuana and THC are recreationally legal for adults in Washington, they can still lead to dependency and addiction. You can stop using THC vapes and other substances and help is available.
We offer compassionate, holistic treatment and recovery services at Bayview Recovery. If you want to stop using THC or other drugs and alcohol, contact us at 855.478.3650. We will be glad to talk with you about your recovery and treatment options, including individual therapy, group therapy, outpatient treatment, and residential treatment for men and women.